Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Home » Your Health » Stay informed about how food…

Stay informed about how food mixes with your meds

By Brenda Rosenthal
Winnipeg Regional Health Authority
Published Friday, January 13, 2017

Many people are aware of the adverse reactions that can occur when people mix prescription drugs with natural health supplements.

But did you know adverse reactions can also occur by mixing prescription medications with certain kinds of foods and beverages?

With 41 per cent of Canadians taking a prescription medication, it is important that everyone learn about the potential problems that can arise when we mix various medications and certain types of foods. And we know 83 per cent of people ages 65 to 79 use prescription medications, so this issue is of particular interest to seniors.

Let's start with the basics.

There are two ways foods can react with medications.

The first way causes a change in the way a prescription drug is metabolized by your kidneys and liver. For example, grapefruit – the whole fruit or the juice – contains furanocoumarins and flavonoids that can affect enzymes in the liver that metabolize some prescription drugs for blood pressure or high cholesterol.

This can prevent some medications from working as intended. For example, if a person takes medication to reduce blood pressure, and that drug builds up in the body, it may end up causing the person's blood pressure to decrease too much. Similarly, a buildup of cholesterol medication could cause muscle pain.

In fact, grapefruit's effect on certain types of drugs can last for 24 hours, so it's best to avoid this fruit while taking the drugs. Instead, switch to orange, apple or grape juice, which don't have the same interactions.

The second type of interaction causes prescription drugs to have the opposite or additive effect of what is intended.

Spinach, kale and brussels sprouts are considered to be healthy. Yet a person who is taking warfarin (also known as Coumadin) must be cautious when consuming these foods because they are high in vitamin K. Warfarin is used to treat and prevent blood clots, and vitamin K helps your blood to clot, which means they're working against each other.

People taking warfarin must be careful to eat the same amount of vitamin K each day and not suddenly eat a lot more or less than they usually do. Too much vitamin K can decrease how well warfarin works, which can increase the chance of developing a deep-vein thrombosis or stroke. Eliminating vitamin K from your diet is also not recommended as this can make it difficult for your doctor to find the right dose of warfarin for you.

Other foods that can interact with commonly prescribed medications include:

  • Various dairy products, including milk, yogurt and ice cream. These products contain calcium, which decreases the absorption of a certain type of antibiotic, making the medication less effective.
  • Chocolate, aged cheese, smoked and fermented meats, hotdogs and some processed lunch meats. These foods may need to be avoided if you take medications that prevent the breakdown of tyramine in the body.

Tyramine is a naturally occurring amino acid that, in combination with these foods, can cause an increase in blood pressure. You should obtain a list of all foods that contain tyramine from your health-care provider or pharmacist.

The examples above are just a few of the potential interactions that can occur by mixing certain types of foods and prescription medicines. They underscore the importance of talking to your doctor or pharmacist about the potential for adverse reactions when mixing food and prescriptions.

If you believe you are already having side-effects, contact your health-care provider. Don't stop taking your prescription medication, unless directed to do so. You may have to stop taking the supplement or consuming the food.

Brenda Rosenthal is a drug information pharmacist who provides answers on front-line pharmaceutical care at Health Sciences Centre Winnipeg.

Share this page

What you need to know about Coronavirus (COVID-19)